Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 27, 2001, 5:19 PM MDT for Natrona County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 27, 2001, 5:19 PM MDT (23:19 UTC)
- Expired
- May 27, 2001, 5:45 PM MDT
- In force
- 26 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 146 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1170 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WUUS55 KRIW 272321 SVRRIW WYC025-272345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 519 PM MDT SUN MAY 27 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL NATRONA COUNTY IN EAST CENTRAL WYOMING * UNTIL 545 PM MDT * AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF NATRONA...OR ABOUT 28 MILES WEST OF CASPER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL CONTINUE TO MOVE ALONG HIGHWAY 20/26 EAST OF NATRONA... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS DAMAGING WINDS GREATER THAN 60 MILES AN HOUR VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING DO NOT DRIVE OR WALK THROUGH FLOODED AREAS. THE WATER MAY BE DEEP ENOUGH TO FLOAT YOU OR YOUR VEHICLE. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. LAT...LON 4313 10679 4288 10692 4277 10652 4298 10641 WCJIN-WYNE MEUNIER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:15 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 27, 2:15 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 215 PM MDT SUN MAY 27 2001 THUNDERSTORMS CONCENTRATED OVER EAST SLOPES OF DIVIDE AND OVER BIG HORN MTNS EARLY THIS AFTERNOON. WITH UPPER LEVEL WINDS DOWN TO 10 TO 15 KNOTS...STORMS HAVING TOUGH TIME MOVING OFF MOUNTAINS. ONE EXCEPTION SO FAR HAS BEEN RATHER STRONG STORM THAT MOVED ACROSS SOUTHERN FREMONT COUNTY. CONVECTION ALSO MAINLY NORTHEAST OF SHORTWAVE AXIS ROTATING THROUGH UPPER RIDGE...CUTTING NW-SE ACROSS STATE. THIS AXIS PROGGED TO SLOWLY ROTATE EASTWARD THIS EVENING TO A COD-CPR LINE AT 00Z AND EAST OF CWFA AFTER 06Z. THUS...HIGHEST POPS IN ORDER FOR NORTH CENTRAL ZONES WITH LESS TO THE SW. WEAK SHORTWAVE BEHIND SOME CONVECTION NEAR UT/NV/ID BORDER WILL ROTATE INTO SE IDAHO THIS EVENING...SO WILL KEEP SCT EVENING POPS IN WESTERN ZONES. PRETTY MUCH A REPLAY FOR MONDAY WITH LOW LEVEL CONVERGENCE AND INSTABILITY MAXED ALONG THE DIVIDE WITH UPPER DISTURBANCE MOVING INTO WEST AROUND 18Z TO GET THINGS FIRING OFF...MOVING INTO CENTRAL ZONES LATE AFTERNOON AND EVENING. MODELS DIFFER ON APPROACHING TROUGH FROM THE WEST WITH AVIATION SLOWER AND FURTHER SOUTH THAN ETA WITH SOUTHERN STREAM LOW AND MORE AMPLIFIED...LESS NEGATIVE TILT TO NORTHERN STREAM TROUGH. OVERALL TREND (IF THERE HAS BEEN ONE) HAS BEEN TO WEAKEN NORTHERN STREAM AND ASSOCIATED FRONTAL PASSAGE TUESDAY AND WEDNESDAY. MAIN TROUGH OF SOMEWHAT PHASED NORTHERN AND SOUTHERN STREAMS TO BE EAST OF CWFA TUESDAY WITH SOME LINGERING MOISTURE AND INSTABILITY EAST OF DIVIDE WHERE LOW SCATTERED POPS JUSTIFIED. ANY FRONTAL BOUNDARY LIKELY TO HANG ACROSS THE NORTH DURING DAY TUESDAY WHICH MAY BE A FOCUS MECHANISM FOR STORMS. DRY AND POPLESS IN SOUTHWEST ZONES TUESDAY. IN EXTENDED...WILL TONE DOWN GUIDANCE COOLING WEDNESDAY AND THURSDAY AS 12Z AVN RUN WAS 4C WARMER AT H7 THAN LAST NIGHTS MRF. UPPER RIDGE TO SHIFT OVER WYOMING FRIDAY AND EAST INTO PLAI/NS NEXT WEEKEND. SOME MOISTURE IN SW FLOW INTO NW ZONES FRI-SUN FOR MENTION OF SLIGHT CHANCE. REST OF CWFA TO SEE DRY AND WARM WEATHER WITH SOME 90S IN BASINS DAYS 5-7. AEM .RIW...NONE
In the hours before
Special weather statement, May 27, 11:58 AM MDT, 5 hours 21 minutes before
WYZ001>013-019-026-027-271930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1158 AM MDT SUN MAY 27 2001 AT 1150 AM...DOPPLER RADAR AND LIGHTNING DETECTION SYSTEM INDICATED ISOLATED THUNDERSTORMS OVER NORTHWEST AND NORTH CENTRAL WYOMING. STORMS WERE LOCATED OVER NORTHWEST FREMONT COUNTY...BETWEEN DUBOIS AND CROWHEART. ALSO...A FEW STORMS WERE OVER THE BIG HORN MOUNTAINS. STORMS WILL BECOME MORE NUMEROUS DURING THE EARLY AFTERNOON HOURS. THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND LIGHTNING STRIKES. PEOPLE OUTDOORS IN THE NORTHWEST MOUNTAINS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SHELTER. R WCJIN-WYNW-WYNE MC
Special weather statement, May 27, 1:36 PM MDT, 3 hours 43 minutes before
WYZ001>015-019-026-027-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 136 PM MDT SUN MAY 27 2001 ...THUNDERSTORMS CONTINUE OVER NORTHERN AND CENTRAL WYOMING... AT 124 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MAINLY OVER PARK...HOT SPRINGS...FREMONT AND SOUTHERN NATRONA COUNTIES. A STRONG STORM WITH VERY HEAVY RAIN AND SMALL HAIL WAS OVER SOUTHERN FREMONT COUNTY...SOUTH OF US HIGHWAY 287. THIS STORM WILL MOVE SLOWLY SOUTHEAST AND REMAIN OVER OPEN COUNTRY THROUGH 230 PM. OTHER STORMS WILL MOVE EAST ACROSS EASTERN PARK AND HOT SPRINGS COUNTIES AND INTO THE WESTERN BIG HORN BASIN BY 230 PM. ALSO...A FEW STORMS WILL OCCUR ACROSS NORTHWEST WYOMING. THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND LIGHTNING STRIKES. PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SHELTER. WCJIN-WYNW-WYNE MC
Special weather statement, May 27, 2:43 PM MDT, 2 hours 36 minutes before
WYZ003>005-008>014-019-023-026-027-272130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 243 PM MDT SUN MAY 27 2001 ...THUNDERSTORMS CONTINUE OVER CENTRAL WYOMING... AT 232 PM...DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS MAINLY OVER EASTERN PARK...HOT SPRINGS...FREMONT AND NORTHEAST SWEETWATER COUNTIES. A STRONG STORM WITH VERY HEAVY RAIN AND SMALL HAIL WAS OVER NORTHEAST SWEETWATER COUNTY. THIS STORM WILL MOVE SLOWLY SOUTHEAST AND BE LOCATED SOUTH OF BAIROIL BY 330 PM. OTHER STORMS WILL MOVE INTO THE BIG HORN BASIN AND A FEW STORMS WILL BE OVER THE WIND RIVER BASIN BY 330 PM. ALSO...ISOLATED STORMS WILL REMAIN OVER THE WIND RIVER AND BIG HORN MOUNTAINS. THE STORMS WILL PRODUCE HEAVY RAIN...WIND GUSTS TO 35 MPH AND CLOUD TO GROUND LIGHTNING STRIKES. PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SHELTER. WCJIN-WYSW-WYNW-WYNE MC
Local storm report, May 27, 3:32 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
332 PM MDT SUN MAY 27 2001
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 PM HUDSON WY 1.75 INCH HAIL
05/27/01 FREMONT REPORTED BY
OTHER
0320 PM HUDSON WY .75 INCH HAIL
05/27/01 FREMONT REPORTED BY CO-OP
OBSERVERS
SCVSpecial weather statement, May 27, 4:22 PM MDT, 57 minutes before
WYZ008-009-013>015-026-272329- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 422 PM MDT SUN MAY 27 2001 ...STRONG THUNDERSTORMS OVER CENTRAL WYOMING... AT 415 PM...DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS FROM JUST EAST OF WORLAND TO NEAR JEFFREY CITY. THESE STORMS WERE MOVING EAST AT 25 MPH. THE STORMS WILL BE MOVING ALONG HIGHWAY 20/26 IN NORTHWEST NATRONA COUNTY THROUGH 5 PM. EXPECT SMALL HAIL AND HEAVY DOWNPOURS WITH THESE STORMS WITH SOME LOCALIZED FLOODING IN LOW-LYING AREAS. PEOPLE OUTDOORS SHOULD BE ALERT FOR APPROACHING THUNDERSTORMS AND BE PREPARED TO SEEK SHELTER. DRIVERS SHOULD BE PREPARED FOR STANDING WATER ON ROADS. AHEM WCJIN-WYNE-WYNW
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:14 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 31 min |
| May 27, 4:47 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 28 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.